Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dosage of cetirizine to control Atripla rash
May 28, 2010

Hi, Started Atripla 18 days ago and around day 8 woke up to itching of my feet, treated that with hydrocortisone cream but by day 10 the itch and accompanying rash was quite noticeable on hands and feet so I went to my HIV clinic and they felt this was a fairly standard rash attributable to the efavirence in the Atripla and they gave me a prescription of cetirizine (Zyrtec) to take 10mg daily. I immediately took one (around lunch) and within a few hours all itching had stopped and the rash had subsided just a tiny bit. However by nightime the ithing was back and I was unable to sleep until I took another 10mg pill. Basically my rash has continued to develop (arms, knees, feet, parts of back, neck and a bit of swelling and redness on face). I can live for now with the visual but the ithing I cannot and to hold the itching at bay I am using between 20-30mg of cetirizine a day at the moment. Bearing in mind that I am hoping this to be a one-off event over in a week or two are there any serious implications (both from an HIV medication point of view or otherwise) that I should be aware of from upping my antihistamine dose above the daily recommended dose of 10mg? Alternatively is there something more effective in managing the ithiness of the rash associated with efavirenz?

Response from Dr. Henry

Often diphenhydrammine (25 mg 2-3 x day) can be helpful in that situation (either in addition to once a day cetirizine or instead of). Often will take 1-2 weeks for rash to run its course. If eyes, mouth, breathing involved need to contact your HIV clinic promptly. KH



Previous
Neuropathy
Next
Kaletra / Epzicom - Would like holiday from Epzicom

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement